Adverse Drug Events via Breastfeeding: Commonly Reported Medications

the MPR take:

Adverse drug events in children due to the ingestion of drugs excreted in breast milk are poorly reported but potentially dangerous. Information from the French Pharmacovigilance Database on 276 adverse drug reactions in 174 breastfed children from January 1985 to June 2011 was assessed for drug exposure, age, sex, medical history, and reaction characteristics (serious vs. non-serious, expected vs. unexpected, causality score, and outcome). The most frequently reported adverse drug reactions were neurological (20.3%) and gastrointestinal (20.3%); 37.4% of cases were considered to be serious and were resolved in 79.3% of cases while the outcome was unknown in 20.7%. Central nervous system (CNS) drugs were implicated in over a third of adverse drug event cases, most commonly antiepileptic drugs, anxiolytics, and opioid analgesics. Alimentary tract and metabolism drugs were also linked to adverse drug events, as well anti-infective medications, respiratory system drugs (eg, pseudoephedrine), and cardiovascular medications. Acetaminophen was associated in 11.3% of cases, more than any other medication, but the authors warn that the long half-life and active metabolites in benzodiazepines carry the greatest risk during breastfeeding for adverse drug events in children. Physicians should advise all patients who are planning to or are currently breastfeeding regarding the potential risks associated with these medications.

Adverse Drug Events via Breastfeeding: Commonly Reported Medications
Adverse Drug Events via Breastfeeding: Commonly Reported Medications

Most drugs are excreted in maternal milk and may therefore be ingested by children during breastfeeding. Data concerning the safety of the use of drugs by breastfeeding women are patchy, and almost nothing is known about this issue for many drugs.

READ FULL ARTICLE

Loading links....